Alert archive / North Dakota / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 4, 2024, 6:21 PM CDT for Grand Forks County, North Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2024, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 4, 2024, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:00 PM CDT | FLOOD | 1 Nw Emerado, ND | 3.22 inches of rain fell at the Grand Forks Air Force Base between 5 pm and 7 pm. Result was flooded roads. By order of the Grand Forks AFB, non-essential vehicle traffic was prohibited due to flooding at the time of the report. |
| Jul 4, 7:16 PM CDT | RAIN 3.34 | 4 Nnw Emerado, ND | Past 12 hour rainfall. Most of it fell in a 2 hour span 5-7 pm. ASOS station KRDR Grand Forks ND AFB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WGUS53 KFGF 042321
FFWFGF
NDC035-050215-
/O.NEW.KFGF.FF.W.0002.240704T2321Z-240705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
621 PM CDT Thu Jul 4 2024
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Central Grand Forks County in northeastern North Dakota...
* Until 915 PM CDT.
* At 621 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grand Forks AFB and Emerado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
LAT...LON 4790 9744 4796 9747 4801 9739 4799 9735
4791 9735
FLASH FLOOD...RADAR INDICATED
$$
Perroux2 follow-up statements
060
WGUS73 KFGF 050057
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
757 PM CDT Thu Jul 4 2024
NDC035-050215-
/O.CON.KFGF.FF.W.0002.000000T0000Z-240705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Forks ND-
757 PM CDT Thu Jul 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS
EVENING FOR CENTRAL GRAND FORKS COUNTY...
At 757 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Grand Forks AFB and Emerado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4790 9744 4796 9747 4801 9739 4799 9735
4791 9735
FLASH FLOOD...RADAR INDICATED
$$
Perroux274
WGUS73 KFGF 050206
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
906 PM CDT Thu Jul 4 2024
NDC035-050216-
/O.EXP.KFGF.FF.W.0002.000000T0000Z-240705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Forks ND-
906 PM CDT Thu Jul 4 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM CDT THIS EVENING FOR
CENTRAL GRAND FORKS COUNTY...
The heavy rain has ended. Please continue to heed remaining road
closures.
&&
LAT...LON 4790 9744 4796 9747 4801 9739 4799 9735
4791 9735
$$
PerrouxWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:42 PM CDT, 2 hours 39 minutes earlier. Its key messages:
- Thunderstorm chances continue this afternoon and evening, with a chance for funnels in west central MN. Severe thunderstorms are unlikely.
- Additional chances for showers and storms over the weekend and into early next week. Severe thunderstorms are unlikely at this time.
Area forecast discussion, Jul 4, 3:42 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 342 PM CDT Thu Jul 4 2024 .KEY MESSAGES... - Thunderstorm chances continue this afternoon and evening, with a chance for funnels in west central MN. Severe thunderstorms are unlikely. - Additional chances for showers and storms over the weekend and into early next week. Severe thunderstorms are unlikely at this time. && .DISCUSSION... Issued at 342 PM CDT Thu Jul 4 2024 ...Synopsis... H5 troughing prevails across the central CONUS with northwest flow aloft over the Northern Plains. Look for a continuation of a relatively active shortwave pattern through the next week as a western H5 ridge maintains northwest flow for at least the next several days. Signals suggest a weakening trend of the upper ridge toward the end of next week, which would serve to support a more progressive, but still wavy, pattern. Upper low continues to move to the south this afternoon and evening, bringing scattered showers and thunderstorms to much of the area. Thunderstorm activity thus far today has been on the weaker side, with perhaps small hail with the strongest cells. The environment will remain supportive of funnels and weak tornadoes through early this evening due to the prominence of several stationary boundaries draped across the area. Instability will taper off as we head into the evening hours, leaving only scattered showers heading into the overnight hours. Friday brings a chance for mainly afternoon scattered showers and thunderstorms, along with a chance for wildfire smoke during the evening. Another shortwave approaches the region Friday night into Saturday, with showers and isolated thunderstorms possible during the afternoon and evening. Although a few strong storms are possible, widespread severe weather is not expected Friday or Saturday. Rain chances continue into Saturday night before tapering off Sunday. Another shortwave will bring rain chances into the area Monday, with otherwise relatively quiet weather heading into mid week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1238 PM CDT Thu Jul 4 2024 VFR conditions prevail at all sites this afternoon. Scattered showers and thunderstorms are ongoing to the west of KDVL, as well as south of KFAR. Coverage is expected to expand through the afternoon, with VCTS possible across many areas. Guidance has overproduced coverage thus far today, with most locations seeing a delay in the onset of precipitation; however, we should start to see an increase in activity by mid to late afternoon. Heading into the evening hours, showers and storms move off to the south and east, bringing VFR conditions and generally light winds through the remainder of the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Lynch AVIATION...Lynch
Hazardous weather outlook, Jul 4, 2:40 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 240 PM CDT Thu Jul 4 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 240 PM CDT Thu Jul 4 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Conditions are favorable for development of thunderstorms with the potential for weak tornadoes. Weak tornadoes may develop rapidly with very little warning. Stronger storms may also produce hail up to dime sized. Any storms that form will move very slowly, and have the potential to produce heavy rainfall and lightning. If outdoors, make sure to stay weather aware. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Saturday and Sunday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Special weather statement, Jul 4, 1:17 PM CDT, 5 hours 4 minutes before
Special Weather Statement National Weather Service Grand Forks ND 117 PM CDT Thu Jul 4 2024 MNZ001>003-007-008-013>015-022-027>031-040-NDZ016-026-027-029-030- 039-053-054-042300- West Polk-Norman-Clay-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Grant-Eastern Walsh-Nelson- Grand Forks-Steele-Traill-Cass-Richland-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Hadler, Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, Radium, Warren, Englund, Florian, Stephen, Argyle, Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood, Dakota Junction, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Detroit Lakes, Shoreham, Wolf Lake, Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Erdahl, Herman, Barrett, Grafton, Nash, Oakwood, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Finley, Hope, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville, Fargo, Wahpeton, Adams, Lankin, and Fairdale 117 PM CDT Thu Jul 4 2024 ...WEAK TORNADOES POSSIBLE ACROSS THE CENTRAL AND SOUTHERN RED RIVER VALLEY... Conditions are favorable for development of thunderstorms with the potential for weak tornadoes. Weak tornadoes may develop rapidly with very little warning, make sure that you stay alert to the weather and are close to shelter.
Special weather statement, Jul 4, 2:34 PM CDT, 3 hours 47 minutes before
Special Weather Statement National Weather Service Grand Forks ND 234 PM CDT Thu Jul 4 2024 NDZ006-014-015-024-028-038-049-052-042300- Towner-Benson-Ramsey-Eddy-Griggs-Barnes-Ransom-Sargent- Including the cities of Cando, Considine, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Cooperstown, Valley City, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, and Rutland 234 PM CDT Thu Jul 4 2024 ...WEAK TORNADOES POSSIBLE ACROSS THE CENTRAL AND SOUTHERN RED RIVER VALLEY... Conditions are favorable for development of thunderstorms with the potential for weak tornadoes. Weak tornadoes may develop rapidly with very little warning, make sure that you stay alert to the weather and are close to shelter.
Nearby
Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.